Alabama, 2008

Hail and Damaging Winds in Alabama, July 13, 2008

July 13, 2008 · NWS BMX · 4 events in 3 counties and zones

Afternoon heating led to several isolated severe thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating led to several isolated severe thunderstorms across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 10:00 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 13, 10:00 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN JUL 13 2008

.UPDATE...MESOSCALE ANALYSIS.

&&

.MESOSCALE...THROUGH 3 PM.

AT 11 AM SEVERAL BOUNDARIES ARE EVIDENT BY CURRENT PRECIP AND
DEVELOPING CU FIELDS.  FIRST IN EXTREME EASTERN SECTIONS OF
STATE...ONE FROM LAKE HARRIS TO ALEXANDER CITY...ANOTHER STRETCHING
FROM A GADSDEN TO CALERA TO CENTREVILLE...ANOTHER FROM CULLMAN TO
BHM TO TCL...AND ANOTHER AHEAD OF THE WEAK FRONT IN EXTREME NW AL.
ALL BOUNDARIES ARE MOVING SE AROUND 20 MPH.

CURRENT SURFACE ANALYSIS SHOWS THE WESTERN HALF OF STATE HAS SURFACE
BASED CAPES OF 2500-3500...BUT WITH WEAK INHIBITION NORTH OF
INTERSTATE 20.  LITTLE IN WAY OF INHIBITION SOUTH OF THE INTERSTATE.
WITH CONVECTIVE TEMPS IN UPPER 80S...AND PRECIPITABLE WATER VALUES
EXCEEDING 2 INCHES...EXPECT RAPID DEVELOPMENT ON THESE OUTFLOW
BOUNDARIES BY EARLY AFTERNOON...WITH MORE WIDESPREAD STORMS AHEAD OF
APPROACHING FRONT LATER TODAY.

FLASH FLOOD GUIDANCE IS QUITE HIGH WITH 2+ INCHES IN AN HOUR TO
EXCEED CURRENT THRESHOLDS.  WITH STORM MOVEMENT AT 15-20 MPH...AM
CURRENTLY ANTICIPATING MORE LIKELIHOOD OF URBAN AND SMALL STREAM
PROBLEMS RATHER AND FLASH FLOODING. STEFKOVICH

&&

.SHORT TERM...TONIGHT.

THE FRONT MAKES IT INTO THE NORTHWEST COUNTIES BY EARLY TONIGHT AND
SLOWLY MOVES SOUTHWARD...STILL LINGERING ACROSS THE SOUTHERN
COUNTIES EARLY MONDAY MORNING. DEPENDING ON JUST HOW FAST THE FRONT
MOVES...THE SOUTHERN THIRD OF THE FORECAST AREA COULD SEE A DRY
PERIOD PRIOR TO FRONTAL CONVECTION MOVING INTO THE AREA AS DAYTIME
CONVECTION DIES OUT. AN INCREASE IN COVERAGE AS THE UPPER TROUGH
PUSHES THROUGH IS EXPECTED...MAINLY AFTER 00Z...AND ALONG AND SOUTH
OF A LINE ROUGHLY FROM ANNISTON TO CLANTON TO LIVINGSTON.

STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH EITHER OF THE TWO
FEATURES...WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY
RAINFALL THE THREATS. 500MB TEMPERATURES ARE FAIRLY WARM...AND
FREEZING LEVEL NEAR 13KFT...LARGE HAIL IS NOT A BIG CONCERN.
ALTHOUGH...A QUICK COLLAPSING STORM COULD PRODUCE SMALL HAIL. WITH
PWS AROUND 2 INCHES...LOCALLY HEAVY RAINFALL IS A CONCERN.

TEMPERATURES TODAY AND TONIGHT WILL DEPEND ON RAIN COVERAGE.
FORECAST THICKNESSES SHOW THE POTENTIAL FOR HIGHS IN THE UPPER
90S...ALTHOUGH...WITH CONVECTIVE TEMPS REACHED EARLY AND STORMS
DEVELOPING IT IS UNLIKELY MOST LOCATIONS WILL REACH SUCH HIGH
TEMPERATURES. A FEW ISOLATED SPOTS...ESPECIALLY IN THE
SOUTHWEST...COULD EASILY SEE HIGHS NEAR 95. TONIGHT...DRY AIR WILL
BEGIN TO SLOWLY MAKE ITS WAY INTO THE AREA...AND WITH CLEARING
SKIES...TEMPERATURES IN THE MID TO UPPER 60S ARE POSSIBLE IN THE
NORTH. ELSEWHERE...LOWS IN THE LOW 70S ARE EXPECTED.

14

.LONG TERM...MONDAY THROUGH SUNDAY.
SHORT RANGE MODELS CONTINUE ADVERTISING THE COLD FRONT SOMEWHERE
NEAR PIKE AND BARBOUR COUNTIES EARLY MONDAY MORNING. SIGNIFICANT
DRYING LAGS THE FRONT BY ABOUT 175 MILES TO THE NORTHWEST...BUT
THIS DRY AIR SHOULD MAKE IT DOWN TO PIKE AND BARBOUR BY AROUND 21Z.
MODEL PHYSICAL SOLUTIONS PRINT OUT SURFACE DEW POINTS IN THE 50S
WITH MEAN RELATIVE HUMIDITY VALUES INTO THE 20 PERCENT RANGE...WHILE
BOTH MOS GUIDANCE SOLUTIONS KEEP DEW POINTS IN THE 60S. WILL LEAN
A BIT BELOW MOS WITH DEW POINTS DUE TO THE DEPTH OF DRY AIR
DEPICTED ON SOUNDINGS. WILL KEEP A 15-25 POP FOR SOUTHERN AREAS
MAINLY EARLY MONDAY...WITH NOTHING MENTIONED BEYOND 21Z. THIS DRY
AIR WILL ALSO ALLOW LOW TEMPS TO BE A BIT COOLER WITH NEAR 60
DEGREE READINGS TUESDAY AND WEDNESDAY MORNINGS IN A FEW PLACES.
BELIEVE IT OR NOT...THESE LOWS INCH TOWARDS THE RECORDS...BUT
STILL REMAIN AT LEAST A FEW DEGREES TOO HIGH. RECORDS MAINLY RANGE
FROM 50 TO 60 DEGREES. HIGHS AT OR JUST ABOVE NORMAL FOR THE WEEK.

MEDIUM RANGE MODELS DISPLAYING SOME SPREAD ON THE DETAILS IN THE
LONGER RANGE. MAIN BELT OF WESTERLIES REMAIN NEAR THE CANADIAN
BORDER WITH WEAKNESS IN THE UPPER RIDGE NEARBY. WEAK SURFACE
BOUNDARY WILL HANG AROUND NEAR THE SOUTHERN PART OF THE CWA.
MOISTURE WILL SLOWLY INCREASE ACROSS CENTRAL ALABAMA WEDNESDAY
THROUGH SATURDAY...SO GRADUALLY SPREAD POPS FROM SOUTHEAST TO
NORTHWEST WITH EACH PASSING DAY. WILL HAVE TO MONITOR THE
EASTERLIES AND THE SUBSEQUENT SPREAD OF ATLANTIC MOISTURE OUR WAY...
BUT AT THIS TIME WENT WITH CHANCE POPS AT BEST.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

PATCHY FOG WILL QUICKLY BURN OFF THIS MORNING AS A CU
FIELD...FOLLOWED BY SHOWERS AND THUNDERSTORMS...DEVELOP. CONVECTIVE
ACTIVITY IS EXPECTED AT ALL TERMINALS TODAY. INCLUDED VCTS WORDING
AND USED TEMPOS TO INDICATE THE MOST LIKELY TIME FOR TSRA AT EACH
TERMINAL. CONVECTION WILL END FROM NORTHWEST TO SOUTHEAST AS A FRONT
CROSSES THE AREA TONIGHT. AS STORMS DEVELOP IN AN UNSTABLE AIRMASS
AHEAD OF THE FRONT AND STORMS ASSOCIATED WITH THE ACTUAL FRONTAL
BOUNDARY MOVE THROUGH THE REGION...TEMPOS AND CONVECTIVE WORDING IN
THE TAFS WILL LIKELY HAVE TO BE ADJUSTED. GENERALLY EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

14/75/14
Hazardous weather outlook, Jul 13, 5:36 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT SUN JUL 13 2008

ALZ011>015-017>050-141130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF CENTRAL ALABAMA TODAY...GENERALLY FROM 11 AM THROUGH 10 PM.
THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
LOCALIZED HEAVY RAIN UP TO 2 INCHES...DEADLY LIGHTNING...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND THIS EVENING.

75

In the hours before

Special weather statement, Jul 13, 10:35 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CDT SUN JUL 13 2008

ALZ020-131700-
CHEROKEE-
1135 AM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT...

AT 1135 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF FORT PAYNE...MOVING EAST AT 21 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLOUDLAND.
  NEW MOON.
  FULLERTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 13, 10:55 AM CST
Where
Cherokee County, 0.64 mi S of Broomtown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.361, -85.521

Thunderstorm Wind, Elmore

When
July 13, 12:45 PM CST
Where
Elmore County, 1.46 mi SW of Cotton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.668, -86.040

Several trees were blown down east of the Central Community.

Thunderstorm Wind, Elmore

When
July 13, 12:48 PM CST
Where
Elmore County, 0.15 mi NNW of Santuck
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.632, -86.131

Several large limbs were blown down on AL-9, near Santuck.

Thunderstorm Wind, Lowndes

When
July 13, 6:15 PM CST
Where
Lowndes County, 1.05 mi ESE of White Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.326, -86.713

A few trees were blown down north of the White Hall Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127766, 127767, 127768, 127769.